Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Denver/Boulder, CO

May 30, 2018Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 30, 2018, 8:09 PM MDT for Morgan County, Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 8:09 PM MDT (02:09 UTC)
Expired
May 30, 2018, 8:29 PM MDT
In force
20 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morgan County, CO

The radar

The Denver radar (KFTG), 101 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS55 KBOU 310209
SVRBOU
COC087-310300-
/O.NEW.KBOU.SV.W.0064.180531T0209Z-180531T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
809 PM MDT WED MAY 30 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Morgan County in northeastern Colorado...

* Until 900 PM MDT.

* At 809 PM MDT, a severe thunderstorm was located over Antelope
  Springs, or 12 miles north of Fort Morgan, moving northeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Antelope Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4034 10384 4051 10383 4052 10348 4037 10347
TIME...MOT...LOC 0209Z 244DEG 18KT 4044 10372 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN
1 follow-up statement
316 
WWUS55 KBOU 310229
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
829 PM MDT WED MAY 30 2018

COC087-310239-
/O.CAN.KBOU.SV.W.0064.000000T0000Z-180531T0300Z/
Morgan CO-
829 PM MDT WED MAY 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORGAN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4034 10384 4051 10383 4052 10348 4037 10347
TIME...MOT...LOC 0228Z 244DEG 18KT 4048 10360 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:44 PM MDT, 5 hours 25 minutes earlier.

Area forecast discussion, May 30, 2:44 PM MDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
244 PM MDT Wed May 30 2018

.SHORT TERM...(This evening through Thursday)
Issued at 244 PM MDT Wed May 30 2018

Convection developing about as expected, with the focus on the
convergence line from south of Denver out toward Akron. This
activity will be moving into and area with decent convergence and
about 1000 J/kg so there's a threat of marginally severe hail.
Further west mostly weak activity, but there is a bit more heat
and moisture along the Cheyenne Ridge so a marginally severe storm
may be possible near the northern border as well.

Storms should end from west to east fairly early this evening,
with clearing overnight. On Thursday there will be warmer and very
dry air aloft, which should seriously limit convection. There is
probably still enough instability for some weak showers and storms
over the mountains. Our forecast temperatures are near guidance
and look good.

.LONG TERM...(Thursday night through Wednesday)
Issued at 244 PM MDT Wed May 30 2018

An increasing southwesterly flow aloft will be over the region
Thursday night and Friday ahead of an upper trough that will have
moved into western WY by 00Z. Very warm and dry ahead of this
approaching system. 700 mb temperatures around 14-16C, which will
translate to highs around 90. The highest computed CAPES 500-800
j/kg over the northeast corner of the state. A cold front
associated the the passing trough will move through the cwa
Friday night. Best chance of showers and tstms will likely occur
Friday evening. Saturday and Saturday night, high pressure at the
surface and aloft will allow for a cooler more stable airmass.
Thunderstorm coverage will be low and confined to the higher
terrain. Sunday and Sunday night, temperatures start to warm once
again. Sfc based CAPES not very high, but should see better
coverage of thunderstorms in the afternoon and evening over the
mountains, with a few storms spreading onto the adjacent plains.
Focus for most of the thunderstorms will be over the Palmer
Divide. The models do show a weak embedded disturbance moving
across southern CO/northern New MX. Drier and warmer for the start
of the next week. Ridge of high pressure will build over CO on
Monday with increasing mid level temperatures. Should see
temperature climb back into the 90s for early next week. Still
some qpf generated by the models in the afternoon and evening so
should see isolated on Monday, little if any thunderstorm
potentiaL on Tuesday. By the middle of next week, the ridge will
build over the southern Great Plains. The models show increasing
moisture in southwesterly flow advecting into CO possibly by late
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 244 PM MDT Wed May 30 2018

VFR through Thursday. Most of the thunderstorms will be south and
southeast of Denver, but isolated weak showers/storms are still
possible that could produce a wind shift or two. Just a slight
chance of any strong winds. Only isolated storms over the
mountains on Thursday afternoon, with no impact expected on the
Denver terminals.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Gimmestad
Hazardous weather outlook, May 30, 11:00 AM MDT, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Wed May 30 2018

COZ030>051-311700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Wed May 30 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over and near
the mountains early this afternoon and move east across the
plains through early evening. A few of the stronger storms could
produce hail up to 1 inch in diameter, generally east of a line
from Fort Morgan to Monument. Elsewhere, storms will produce
small hail, brief moderate rain, wind gusts to 40 mph, and lightning.

Thunderstorms are expected to diminish quickly from west to east this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warmer and drier weather is expected across the plains on
Thursday, but there will be a chance of afternoon and evening
thunderstorms over the mountains and foothills with small hail and
brief heavy rains. On Friday, the chance of thunderstorms will
increase over the far northeast plains while warm temperatures
continue across northeast Colorado. A cold front will move
through Friday night which will a cooler and dry day on Saturday.

On Sunday there will be a chance of thunderstorms spreading from
the mountains out across the plains. Warm and dry weather should
return for the first part of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Cooper

In the hours before

Local storm report, May 30, 3:45 PM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GREENLAND               39.15N 104.83W
05/30/2018  M0.88 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&
Local storm report, May 30, 3:58 PM MDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
358 PM MDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 NE GREENLAND          39.17N 104.81W
05/30/2018  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0340 PM     HAIL             GREENLAND               39.15N 104.83W
05/30/2018  M0.88 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&
Local storm report, May 30, 5:28 PM MDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
528 PM MDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             1 N GOLD HILL           40.08N 105.41W
05/30/2018  M1.00 INCH       BOULDER            CO   TRAINED SPOTTER

0355 PM     HAIL             2 NE GREENLAND          39.17N 104.81W
05/30/2018  M1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0340 PM     HAIL             GREENLAND               39.15N 104.83W
05/30/2018  M0.88 INCH       DOUGLAS            CO   TRAINED SPOTTER

&&

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.